Alert archive / Ohio / Flood Watches in 2011

Flood Watch 4, NWS Wilmington, OH

March 8, 201110 counties in Ohio; Lewis County, Mason County, Kentucky

NWS Wilmington, OH issued this flood watch at Mar 8, 2011, 3:58 PM EST for 10 counties in Ohio; Lewis County, Mason County, Kentucky. It took effect at Mar 9, 2011, 7:00 AM EST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2011, 3:58 PM EST (20:58 UTC)
In effect from
Mar 9, 2011, 7:00 AM EST
Expired
Mar 10, 2011, 4:01 PM EST
In force
33 hr
Issued by
NWS Wilmington, OH
Flood severity
None

Counties Lewis County, KY, Mason County, KY, Adams County, OH, Delaware County, OH, Fairfield County, OH, Franklin County, OH, Hocking County, OH, Licking County, OH, Pickaway County, OH, Pike County, OH, Ross County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 68 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3183 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flood watch went out at Mar 8, 12:57 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 8, 12:57 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1257 PM EST TUE MAR 8 2011

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OF THE REGION TONIGHT. LOW PRESSURE
WILL DEVELOP OVER THE SOUTHERN PLAINS...AND MOVE NORTHEAST INTO THE
GREAT LAKES REGION ON WEDNESDAY. THIS WEATHER SYSTEM WILL BRING RAIN
TO THE OHIO VALLEY ON WEDNESDAY AND WEDNESDAY NIGHT...WITH SOME
MIXING WITH SNOW ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOUDS CONTINUED TO THIN THROUGH THE MORNING LEAVING MAINLY SUNNY
SKIES. MID AND HIGH CLOUDS UPSTREAM WILL SPREAD IN LATER IN THE
DAY. BUMPED HIGHS UP SLIGHTLY BASED ON GREATER INSOLATION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ATTENTION WILL SHIFT TO THE DEVELOPING STORM CURRENTLY TAKING
SHAPE OVER THE SOUTHERN PLAINS. AN ENERGETIC SHORTWAVE / 500MB CLOSED
LOW WILL WRAP UP NORTHEASTWARD INTO THE GREAT LAKES...AS A
SURFACE LOW CROSSES FROM CHICAGO TO NORTHERN MICHIGAN.

DURING THE OVERNIGHT HOURS ON TUESDAY NIGHT...THE ATMOSPHERE WILL
MOISTEN CONSIDERABLY...AND ISENTROPIC LIFT WILL LEAD TO ONSET OF
PRECIPITATION. TRENDED SLIGHTLY FASTER WITH THE ONSET...AS THIS
KIND OF STRONG FORCING HAS BEEN KNOWN TO GET THROUGH A DRY LAYER
QUICKER THAN AN EXPLICIT MODEL QPF FORECAST MIGHT INDICATE...AND
THIS APPEARS TO BE ONE OF THOSE SITUATIONS.

MOISTURE WILL CONTINUE TO STREAM INTO THE AREA ON WEDNESDAY
MORNING...WITH THE HEAVIEST PRECIPITATION EXPECTED TO FALL THROUGH
EARLY AFTERNOON. THE CONVERGENCE SIGNAL AT 850 MB IS FAIRLY
STRONG...WITH AN AIRMASS THAT IS CERTAINLY WELL ABOVE CLIMATOLOGY
IN TERMS OF MOISTURE CONTENT. OVER ABOUT A 12 HOUR PERIOD...THE
GENERAL MODEL CONSENSUS IS FOR ABOUT 0.75" IN THE NORTHWEST CWA
AND 1.25" IN THE SOUTHEAST. IN THE SOUTH...IT COULD NOT BE RULED
OUT THAT SOME SMALL-SCALE FEATURES MIGHT ENHANCE RAINFALL TOTALS A
BIT HIGHER (THE 06Z NAM SHOWS ONE SUCH VERY NARROW AREA OF UP TO
AROUND 2.00"). AT THIS TIME IT SEEMS MOST PRUDENT TO EXPECT THIS
SORT OF SITUATION TO BE ISOLATED IN NATURE.

GROUND CONDITIONS REMAIN SOMEWHAT MOIST...BUT NOT AS BAD AS A DAY
OR TWO AGO. MOST OF THE TRIBUTARY RIVERS HAVE BEEN ON A DOWNWARD
TREND. IN ADDITION...THE HEAVIEST RAINFALL IS EXPECTED TO FALL IN
THE SOUTHEAST PORTION OF THE CWA...WHICH HAD THE LEAST IMPACT FROM
THE WEATHER SYSTEM A FEW DAYS AGO. AFTER CONSIDERING THESE FACTORS
AND COLLABORATING WITH SURROUNDING OFFICES...OPTED NOT TO ISSUE A
FLOOD WATCH. IT SEEMS UNLIKELY THAT THE EXPECTED RAINFALL AMOUNTS
WILL RESULT IN A WIDESPREAD AREAL FLOODING THREAT FROM THIS
WEATHER SYSTEM. HAVE COMMUNICATED THIS AND THE EXPECTED IMPACTS IN
THE HWO...WHICH REMAINS SOMEWHAT STRONGLY WORDED.

THE BOUNDARY LAYER WILL NOT BE WARM ENOUGH FOR ANY SORT OF
NOTEWORTHY SURFACE BASED DESTABILIZATION TO OCCUR. IT IS A
SLIGHTLY DIFFERENT STORY ALOFT...AND THIS FORECAST WILL ERR ON THE
SIDE OF THE ELEVATED INSTABILITY BEING A BIT
UNDERDONE...ESPECIALLY GIVEN THE GENERALLY IMPRESSIVE DYNAMICS OF
THIS WEATHER SYSTEM. SO...HAVE KEPT A SLIGHT CHANCE OF THUNDER IN
THE FORECAST FOR WHERE THE WARM SECTOR MOVES OVER THE REGION
(WEDNESDAY LATE AFTERNOON INTO EARLY EVENING).

THE COOLING BEHIND THE COLD FRONT WILL BE PRETTY QUICK...BUT WILL
NOT DROP THE CWA TO THE FREEZING MARK. TEMPERATURES ON THURSDAY
WILL SUPPORT SOME MIXING OVER TO SNOW AS ADDITIONAL PRECIPITATION
MOVES INTO THE REGION BEHIND A PARTIAL DRY SLOT...BUT THE SOUTHERN
HALF OF THE CWA SHOULD REMAIN PREDOMINANTLY RAIN. THIS ACTIVITY
LINES UP WELL WITH A SECONDARY TROUGH AXIS ROTATING THROUGH THE
GREAT LAKES AND OHIO VALLEY...BUT IT SEEMS UNLIKELY THAT FORCING
WILL BE STRONG ENOUGH TO PRODUCE SIGNIFICANT PRECIPITATION
AMOUNTS. WHERE SNOW IS ABLE TO MIX IN...THE RELATIVELY WARM TEMPS
AND LIGHT PRECIP INTENSITY WILL LEAD TO GENERALLY NEGLIGIBLE
ACCUMULATIONS.

MODEL TEMPS WERE IN FAIRLY GOOD AGREEMENT FOR THESE NEXT COUPLE
OF DAYS...EVEN WITH THE COLD FRONTAL PASSAGE. HAVE NOT GONE FAR
FROM THESE VALUES...BUT DID USE NON-DIURNAL TEMPERATURE TRENDS TO
ACCOUNT FOR THE CHANGES WEDNESDAY NIGHT INTO THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FCST BEGINS WITH CAA BEHIND GREAT LAKES LOW AND FRONTAL PASSAGE. GFS
QUICKER WHILE ECMWF DEVELOPS WAVE WHICH SLOWS FRONT JUST TO OUR EAST.
STILL SHOULD BE LOOKING AT COLD/CLOUDY DAY ON THURSDAY WITH LIGHT
MIX OF RAIN AND SNOW WITH TEMPERATURE STEADY OR NOT RISING VERY
MUCH. HAVE CONTINUED TREND OF CUTTING GUIDANCE SIMILAR TO WHAT WE
SAW YESTERDAY. SOME MODERATION FOR FRIDAY BUT STILL COOL. WEAK
FEATURE/FRONT PUSHING THROUGH FRIDAY NIGHT/SATURDAY SHOULD SEE
SCATTERED LIGHT RAIN WITH THIS. TEMPS AGAIN STAYING COOL WITH SOME
CAA FOR SATURDAY AND SUNDAY. SOME WARM UP FOR FIRST OF THE WEEK
AHEAD OF NEXT SYSTEM BY MONDAY OR MONDAY NIGHT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL CONTINUE TO PREVAIL THROUGH THE FIRST HALF OF
THE TAF PERIOD. EXPECT CLOUDS TO THICKEN AND LOWER WITH TIME WITH
RAIN SPREADING IN TOWARDS 06Z. APPEARS THAT IT WILL TAKE SOME TIME
BEFORE PRECIPITATION CAUSES A DROP IN VISIBILITY AND CEILING.
EVENTUALLY EXPECT CLOUDS TO LOWER TO IFR.

OUTLOOK...IFR CEILINGS AND MVFR VISIBILITIES WILL LIKELY CONTINUE
INTO THURSDAY MORNING. MVFR CEILINGS LIKELY THURSDAY AFTERNOON
INTO FRIDAY MORNING AND THEN AGAIN SATURDAY NIGHT AND SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...PADGETT
AVIATION...
Hazardous weather outlook, Mar 8, 3:38 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
338 AM EST TUE MAR 8 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
338 AM EST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN IS EXPECTED TO IMPACT THE REGION FROM WEDNESDAY MORNING
THROUGH THURSDAY MORNING. AT THIS TIME...STORM TOTAL RAINFALL
FORECASTS ARE NOT AS HIGH AS THEY WERE WITH PREVIOUS WEATHER
SYSTEMS. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM 0.75 TO 1.25
INCHES...WITH ISOLATED READINGS OF UP TO 1.50 INCHES IN FAR
SOUTHERN OHIO AND NORTHEASTERN KENTUCKY.

WHILE WIDESPREAD FLOODING IS NOT BEING FORECAST...SOME IMPACTS TO
LOW LYING OR FLOOD PRONE AREAS CAN BE EXPECTED. THIS RAINFALL MAY
AGAIN LEAD TO RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HATZOS

In the hours before

Special weather statement, Mar 8, 10:07 AM EST, 5 hours 51 minutes before
TEST...SPECIAL WEATHER STATEMENT...TEST
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EST TUE MAR 8 2011

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

KYZ089>100-081522-
GRANT KY-BOONE KY-CAMPBELL KY-KENTON KY-PENDLETON KY-GALLATIN
KY-BRACKEN KY-MASON KY-CARROLL KY-OWEN KY-LEWIS KY-ROBERTSON KY-
1007 AM EST TUE MAR 8 2011

...THIS IS A TEST STATEMENT FOR THE STATEWIDE KENTUCKY TORNADO
DRILL...

REPEAT...THIS IS A TEST...NO SEVERE WEATHER IS OCCURRING AT THIS
TIME. REPEAT...THIS IS A TEST. NO SEVERE WEATHER IS OCCURRING AT
THIS TIME.

THIS IS A GOOD TIME TO EXERCISE YOUR SEVERE WEATHER SAFETY PLAN...IF
POSSIBLE.

AGAIN...THIS IS A TEST MESSAGE AS A PART OF THE KENTUCKY STATEWIDE
TORNADO DRILL. NO SEVERE WEATHER IS OCCURRING AT THIS TIME.

THIS IS A TEST MESSAGE ONLY.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 12:03 PM ESTRiver Flood WarningILNAdams, Scioto8 days
Mar 8, 12:03 PM ESTRiver Flood WarningILNAdams, Brown8 days
Mar 8, 3:40 PM ESTRiver Flood WarningILNClermont8 days
Mar 8, 3:40 PM ESTRiver Flood WarningILNClermont, Hamilton9 days

Nearby

Flood Watches in Ohio, 2011Flood Watches in Kentucky, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.